Florida, 2012Lightning Strike and Heavy Rain in Florida, August 5 to 6, 2012
August 5 to 6, 2012 · NWS TAE · 10 events in 3 counties and zones
Thunderstorms associated with a westward moving tropical wave developed during the day. Two people on Shell Island were struck by lightning, resulting in one death and one injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms associated with a westward moving tropical wave developed during the day. Two people on Shell Island were struck by lightning, resulting in one death and one injury. There was also some minor street flooding around Tallahassee due to heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 5, 5:39 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 5, 5:39 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT Sun Aug 5 2012
.SYNOPSIS...
The large scale longwave pattern is highlighted by ridging over Wrn
and Ern states with trough over Cntrl states centered from Great
Lakes SWD into Cntrl Gulf of Mex. A weak mid-upper low is forecast
to develop overnight near Apalachicola and move towards Pensacola
thru Mon eve.
At surface, main features are low over Ern Canada with cold front
SSW thru Memphis and into TX and a ridge from Atlc well east of
Carolinas WSW across SE region south of front. Closer to home, a
tropical wave will continue slowly pushing W this eve with axis from
SW GA (and eroding S side of ridge) SWD to across the NE Gulf of
Mex. Coverage of showers during the eve was not as widespread as
expected but ample moisture and lift wrapping around this wave was
generating additional showers and isold storms along and just east
of I-75 which will move WWD thru the rest of tonight. Some of this
activity will likely produce brief heavy rainfall and gusty winds.
Latest model guidance packages seem to indicate that the tropical
wave will stall over the area through at least Tuesday before
washing out in place beyond that point. Some models show nwd
extension of TS Ernesto linking to srn end of tropical wave.
Aided by weak mid-upper low, this will leave a nice strengthening
southerly moisture feed off the Gulf right over our area through
that same period. Expect that coverage of shower and thunderstorm
activity will be quite elevated with greatest coverage during the
day as surface heating provides additional forcing. One thing we
will have to be vigilant about is a stationary band of heavy rain
where individual storms are training over one area. This occurred on
Sunday in Jacksonville and flooding resulted. There is no indication
this will happen over our area as yet, but it remains possible.
Given the above scenario, Pops for both Monday and Tuesday will
remain above climatology values for this time of year. Likewise
cloud cover and rain will drop maximum temperatures below normal
values.
&&
.NEAR TERM [Through Rest of Tonight]...
With the tropical wave lingering over the area overnight, radar
indicated a broad swatch of rain with isold tstms slated to move WWD
across our area after 8 PM EDT. Inherited 30-40% POPs 00z-06z seem
too low and will raise them to 60-40% E-W. After 06z, models place
the wave low-level center-of-circulation or trough axis west of
Panama City which would allow onshore S-SE flow to develop from PAM
east to Apalachee Bay. This could focus an area of low-level
convergence near the coast As such, 30-50% NE-SE pop gradient with
highest PoPs right along the coast from Bay County east to Jefferson
County. Low temperatures and sky cover were nudged up slightly both
periods due to expected lingering cloud cover.
&&
.MARINE...
An increase in shower and thunderstorm activity is anticipated
through Thursday as a weak tropical wave crosses that coastal
waters. Wind speeds will increase out of the southeast by midweek.
However, they are expected to remain below cautionary levels.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
BLOCK/BARRY/LERICOS
Hazardous weather outlook, Aug 5, 7:01 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 PM EDT SUN AUG 5 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
801 PM EDT SUN AUG 5 2012 /701 PM CDT SUN AUG 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK
TROPICAL WAVE WILL MOVE WEST ACROSS THE AREA. A GOOD CHANCE OF
RAIN AND ISOLATED THUNDERSTORMS IS FORECAST FOR OVERNIGHT.
SOME STORMS ALONG THE PANHANDLE COAST AND ADJACENT WATERS MAY BE
BRIEFLY STRONG TO SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE UPCOMING WEEK. THE BEST CHANCES WILL BE TODAY WITH SLIGHTLY
LOWER PERCENTAGES EACH DAY. WHILE THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW...ISOLATED STRONG STORMS WILL BE POSSIBLE
EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BLOCK
Heavy Rain, Leon
- When
- August 5, 7:20 PM EST to August 6, 7:20 PM EST
- Where
- Leon County, 1.07 mi NNW of Tallahassee Mall
- Reported by
- Mesonet
- Coordinates
- 30.483, -84.299
A 24 hour rainfall total of 3.35 inches was measured by the Northwest Florida Water Management District rain gauge located at the Lake Jackson holding pond.
Heavy Rain, Leon
- When
- August 5, 8:15 PM EST to August 6, 8:15 PM EST
- Where
- Leon County, 1.73 mi S of Lake Jackson
- Reported by
- Mesonet
- Coordinates
- 30.505, -84.329
A 24 hour rainfall total of 5.64 inches was measured by the Northwest Florida Water Management District rain gauge located at Abundant Life Fellowship.
Heavy Rain, Leon
- When
- August 5, 8:15 PM EST to August 6, 8:15 PM EST
- Where
- Leon County, 2.64 mi NE of Orchard Pond
- Reported by
- Mesonet
- Coordinates
- 30.621, -84.294
A 24 hour rainfall total of 3.04 inches was measured by the Northwest Florida Water Management District rain gauge located at the Lake Iamonia outfall on N. Meridian Road.
Heavy Rain, Leon
- When
- August 5, 8:15 PM EST to August 6, 8:15 PM EST
- Where
- Leon County, 0.68 mi N of Lake Jackson
- Reported by
- Mesonet
- Coordinates
- 30.540, -84.328
A 24 hour rainfall total of 4.33 inches was measured by the Northwest Florida Water Management District rain gauge located at Lake Jackson-Miller Landing.
Heavy Rain, Leon
- When
- August 5, 8:15 PM EST to August 6, 8:15 PM EST
- Where
- Leon County, 0.51 mi ESE of Levy Park
- Reported by
- Mesonet
- Coordinates
- 30.458, -84.282
A 24 hour rainfall total of 3.51 inches was measured by the Northwest Florida Water Management District rain gauge located at the Senior Center.
Heavy Rain, Leon
- When
- August 5, 8:15 PM EST to August 6, 8:15 PM EST
- Where
- Leon County, 1.63 mi SW of Killearn Estates
- Reported by
- Mesonet
- Coordinates
- 30.493, -84.239
A 24 hour rainfall total of 3.44 inches was measured by the Northwest Florida Water Management District rain gauge located at Wembley Way-Eastgate.
Heavy Rain, Bay
- When
- August 6, 3:40 AM CST to 3:02 PM CST
- Where
- Bay County, 1.05 mi N of Gulf Lagoon Beach
- Reported by
- Mesonet
- Coordinates
- 30.175, -85.777
An Oregon Scientific rain gauge located at Treasure Palms with wunderground site identifier KFLPANAM7 measured a rainfall total of 3.29 inches.
Heavy Rain, Jackson
- When
- August 6, 4:00 AM CST
- Where
- Jackson County, (Mai)marianna Municipal Arpt
- Reported by
- ASOS
- Coordinates
- 30.830, -85.180
The ASOS at the Marianna airport measured 4.60 inches of rain in a 12 hour period. Most of that rain fell in a 5 hour period between 6 am CDT and 11 am CDT.
Lightning, Bay
- When
- August 6, 10:58 AM CST
- Where
- Bay County, 1.83 mi SE of St Andrews State Park
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.110, -85.710
WJHG-TV reported that two people were struck by lightning on Shell Island near Panama City. A 42 year old father was carrying his 14 year old stepson when the strike occurred. The father was killed on the spot, and the teen later died at a Pensacola hospital.
Heavy Rain, Leon
- When
- August 6, 3:50 PM EST to 4:50 PM EST
- Where
- Leon County, 1.7 mi NE of Tallahassee Community College to 0.44 mi WSW of Florida State University (Fsu)
- Reported by
- Mesonet
- Coordinates
- 30.458, -84.321
The Northwest Florida Water Management District rain gauge located at San Luis Mission Park reported 2.00 inches of rain in 1 hour. Some minor street flooding occurred on Pensacola Street around the same time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Arizona, August 5, 2012$84,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388646, 388643, 388644, 388645, 388648, 388649, 388650, 388641, 388634, 388639.